Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2012, 2:06 PM CDT for Bureau County, Whiteside County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 2:06 PM CDT (19:06 UTC)
- Expired
- May 20, 2012, 2:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:14 PM CDT | HAIL 0.25 | Wnw New Bedford, IL | PEA SIZED HAIL. BR76. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
392
WUUS53 KDVN 201906
SVRDVN
ILC011-195-201930-
/O.NEW.KDVN.SV.W.0038.120520T1906Z-120520T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
SOUTHEASTERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 230 PM CDT.
* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
15 MILES SOUTHWEST OF DEER GROVE...OR 14 MILES NORTHEAST OF
KEWANEE...AND MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALNUT.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 36 AND
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4146 8943 4135 8986 4152 8986 4172 8963
4171 8962 4159 8962 4159 8936 4158 8935
TIME...MOT...LOC 1905Z 227DEG 34KT 4143 8980
WIND...HAIL 60MPH 1.00IN
$$
SHEETS2 follow-up statements
457
WWUS53 KDVN 201919
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN MAY 20 2012
ILC011-195-201930-
/O.CON.KDVN.SV.W.0038.000000T0000Z-120520T1930Z/
WHITESIDE IL-BUREAU IL-
219 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL BUREAU AND SOUTHEASTERN WHITESIDE COUNTIES...
AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR NEW BEDFORD...OR 18
MILES NORTHWEST OF PRINCETON...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANDY...DEER GROVE AND WALNUT.
LAT...LON 4154 8954 4151 8957 4145 8979 4153 8982
4172 8963 4171 8962 4159 8962 4159 8955
TIME...MOT...LOC 1919Z 227DEG 34KT 4151 8975
WIND...HAIL <58MPH 1.00IN
$$
SHEETS817
WWUS53 KDVN 201931
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT SUN MAY 20 2012
ILC011-195-201940-
/O.EXP.KDVN.SV.W.0038.000000T0000Z-120520T1930Z/
WHITESIDE IL-BUREAU IL-
231 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUREAU AND
SOUTHEASTERN WHITESIDE COUNTIES HAS EXPIRED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HALF INCH
DIAMETER HAIL AND HEAVY DOWNPOURS IN THE COMMUNITIIES OF DEER
GROVE...NORMANDY AND WALNUT THROUGH 245 PM CDT.
LAT...LON 4154 8954 4151 8957 4145 8979 4153 8982
4172 8963 4171 8962 4159 8962 4159 8955
TIME...MOT...LOC 1930Z 227DEG 34KT 4158 8965
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:18 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 20, 12:18 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1218 PM CDT SUN MAY 20 2012 .UPDATE... BASED ON LATEST VISIBLE SATELLITE IMAGES AND SURFACE OBSERVATIONS...THE PREFRONTAL TROUGH AND WIND SHIFT AT NOON EXTENDED SOUTH FROM A LOW OVER W CENTRAL WI ACROSS EASTERN IA...ROUGHLY ALONG A LINE FROM NEAR DYERSVILLE THROUGH IOWA CITY TO MEMPHIS MISSOURI. THE TRUE COLD FRONT...AND LEADING EDGE OF MORE EXTENSIVE CLOUD COVER AND TEMPERATURES IN THE 60S WAS FURTHER WEST ROUGHLY FROM DECORAH THROUGH OSKALOOSA...TO CHARITON. AHEAD OF THE LEAD TROUGH...THIN CLOUD COVER HAS ALLOWED TEMPERATURES TO RECOVER INTO THE MID AND UPPER 80S WITH DEWPOINTS IN THE 50S TO AROUND 60. IT STILL APPEARS THE AREA ALONG AND ESPECIALLY EAST OF THE MS RIVER WILL BE MOST FAVORABLE FOR THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON AS TEMPERATURES APPROACH CONVECTIVE TEMPERATURES IN THE UPPER 80S TO AROUND 90. WHILE SHEAR IS WEAK...THERE MAY BE SUFFICIENT INSTABILITY TO SUPPORT PULSE SEVERE STORMS WITH DAMAGING WIND AND MARGINALLY LARGE HAIL ALONG THIS LINE OVER ESPECIALLY NW IL THIS AFTERNOON AND SPC HAS STRETCHED THE SLIGHT RISK A BIT WESTWARD TO EAST OF THE IL I-74 CORRIDOR TO THE QUAD CITIES...AND EAST OF THE MS RIVER TO THE NORTH. WILL CONTINUE TO FINE TUNE THE AFTERNOON FORECAST TO CONFINE POPS TO AHEAD OF THE ADVANCING TROUGH...WITH THE SECONDARY COLD PUSH THEN HOLDING TEMPERATURES STEADY TO PERHAPS FALLING A DEGREE OR TWO THROUGH THE AFTERNOON ACROSS THE WEST. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A SURFACE COLD FRONT MOVING THROUGH EASTERN IA AND NW IL THIS AFTERNOON. AT THE CURRENT RATE...THESE ARE MOST LIKELY TO DEVELOP EAST OF THE TERMINALS...AND HAVE BEEN LEFT OUT OF THE FORECASTS. DBQ AND MLI WILL BE CLOSEST TO ANTICIPATED DEVELOPMENT AND WILL BE WATCHED CLOSELY FOR UPDATES. OTHERWISE...BRISK SOUTHWEST WINDS FROM 15 TO 25 KTS WITH GUSTS TO NEAR 30 KTS WILL VEER TO THE WEST AND THEN NW FOLLOWING THE ADVANCING COLD FRONT THIS AFTERNOON...THEN DIMINISH THIS EVENING. LOW CLOUDS OVER CENTRAL IA WILL ADVANCE EASTWARD OVER THE TERMINALS THIS AFTERNOON...BUT THE LOW CIGS IN MVFR RANGE ARE EXPECTED TO LIFT INTO PREVAILING VFR RANGE BY MID AFTERNOON. TONIGHT...CLOUDS WILL LIFT OUT IN THE EVENING...FOLLOWED BY CLEAR SKIES VFR CONDITIONS OVERNIGHT INTO MONDAY MORNING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, May 20, 5:00 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SUN MAY 20 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 500 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY BE POSSIBLE ALONG AND EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS GENERALLY EAST OF A FREEPORT TO PEORIA LINE. IF SEVERE STORMS DO DEVELOP...THE PRIMARY THREAT WOULD BE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 20, 1:58 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT SUN MAY 20 2012
ILZ009-016-017-201930-
BUREAU-HENRY-WHITESIDE-
158 PM CDT SUN MAY 20 2012
...THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST ILLINOIS....
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ANNAWAN...OR 9 MILES NORTH
OF KEWANEE...MOVING NORTHEAST AT 40 MPH. OTHER DEVELOPING
THUNDERSTORMS WERE ALONG A LINE EXTENDING NORTHEAST TOWARD STERLING.
* THE STRONGEST THUNDERSTORM WILL BE NEAR...
DEER GROVE...TAMPICO AND 7 MILES NORTHWEST OF WALNUT AROUND 225
PM CDT...
8 MILES SOUTH OF ROCK FALLS AND 9 MILES SOUTH OF STERLING
AROUND 230 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...ARE
EXPECTED WITH THESE STORMS.
LAT...LON 4127 8986 4137 9000 4186 8966 4182 8962
4159 8962 4159 8943 4158 8943
TIME...MOT...LOC 1856Z 209DEG 34KT 4138 8988
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:58 PM CDT | Special Weather Statement | DVN | Bureau | 32 min |
| May 20, 3:29 PM CDT | Special Weather Statement | DVN | Bureau | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.